MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MRS 13MM X 127MM FEMORAL STEM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

STRYKER ORTHOPAEDICS-MAHWAH MRS 13MM X 127MM FEMORAL STEM; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 64853013
Medical Device Problem Codes Failure to Osseointegrate (1863); Loss of Osseointegration (2408)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 06/21/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A patient-specific implant prescription was received for the patient's left gmrs distal femur.Noted on the form: "loosening stem." as an first stage of revision, cement spacer fixed.
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.H3 other text : device not returned to the manufacturer.
 
Additional Manufacturer Narrative
Reported event: an event regarding loosening involving an mrs stem was reported.The event was confirmed via clinician review of the provided medical records.Method & results: -product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant indicated: "this patient underwent what was most likely a tumor resection with implantation of a distal femoral and proximal tibial replacement with cemented stems.Approximately nine years after implantation the patient developed polyethylene wear and a fracture of the femoral component.Subsequently the patient developed aseptic loosening.I can confirm that the patient had a procedure with a tumor type prosthesis since i was able to see the x-rays.The x-rays are compatible with loosening of the femoral component.I cannot confirm any of the other surgeries because i have no documentation such as office notes, operation notes or sequential revision x-rays.The root cause of these events cannot be determined with certainty.The root causes of polyethylene wear are multifactorial including surgical factors such as technique, ligament balancing and restoration of proper kinematics.Patient factors include activity level and bmi.Implant factors can also contribute.In this case the use of a mega prosthesis in a relatively young patient can lead to polyethylene wear.Causes of implant fracture are also multifactorial including surgical technique factors with proper support for the implant and cementing technique as well as ligament balancing and restoration of kinematics.Patient activity level and bmi can also contribute.The removed should be submitted to stryker engineers for examination and evaluation to determine if any defects were present in the implant.Loosening of a cemented mega prosthesis is not unusual.The use of a heavy implant with cemented medium length stems can eventually result in loosening depending on the alignment, cement technique and patient activity level and bmi." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to aseptic loosening of the femoral stem.The event was confirmed by clinician review of the provided medical records: "this patient underwent what was most likely a tumor resection with implantation of a distal femoral and proximal tibial replacement with cemented stems.Approximately nine years after implantation the patient developed polyethylene wear and a fracture of the femoral component.Subsequently the patient developed aseptic loosening.I can confirm that the patient had a procedure with a tumor type prosthesis since i was able to see the x-rays.The x-rays are compatible with loosening of the femoral component.I cannot confirm any of the other surgeries because i have no documentation such as office notes, operation notes or sequential revision x-rays.The root cause of these events cannot be determined with certainty.[.] loosening of a cemented mega prosthesis is not unusual.The use of a heavy implant with cemented medium length stems can eventually result in loosening depending on the alignment, cement technique and patient activity level and bmi." no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.Correction: d6a.
 
Event or Problem Description
A patient-specific implant prescription was received for the patient's left gmrs distal femur.Noted on the form: "loosening stem." as an first stage of revision, cement spacer fixed.Update: patient was underwent stage 1 of a left distal femur revision on (b)(6) 2023 due to aseptic loosening of the femur stem.The femoral components were explanted and the patient was closed back up with a cement spacer and above the knee cast applied as the surgeon requires a custom device to accommodate the patient's wide femur medullary canal of more that 17mm.The second stage of this revision was reported to be planned for (b)(6) 2023 during which the custom femoral implant would be implanted.

Brand Name
MRS 13MM X 127MM FEMORAL STEM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17339701
Report Number0002249697-2023-00783
Device Sequence Number20561112
Product Code KRO
UDI-Device Identifier07613327048315
UDI-Public07613327048315
Combination Product (Y/N)N
Initial Reporter CountryJO
PMA/510(K) Number
K040749
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Catalogue Number64853013
Device Lot Number204572C
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/21/2023
Supplement Date Received by Manufacturer09/27/2023
Initial Report FDA Received Date07/17/2023
Supplement Report FDA Received Date10/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/15/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexFemale
Patient Weight56 KG
Patient EthnicityNon Hispanic
Patient RaceWhite